Dear Doctor,
My nine-year-old son in P.4 has developed an odour like that of an 18 year-old-adolescent. This is usually with his uniform shirt. Other clothes never smell neither does his body, but when I smell his uniform shirt in the evening, it is terrible, yet he bathes properly in the morning and evening. I also help him in bathing. He never plays football or any game. I also stopped him from riding his play bike because his arm muscles were developing like those of boxer. Has he started his adolescence at only nine? Please advise. What can I do?
Worried mother.

Dear mother,
Sweat is odourless, but can be broken down by skin bacteria if it is left on the skin for too long resulting in body odour.
We produce two types of sweat: one is produced when we feel hot so that we can cool down; the other is produced by scent glands mainly found in the armpits and genitals. This is the sweat that is more likely to produce body odour because it has oily substances (that make armpit areas of white shirts yellow) that bacteria feed on.

Children rarely have body odour because the scent glands though existing right from birth, are not functional until puberty.
At puberty, the scent sweat glands become active under the stimulation of sex hormones that cause puberty. Then, body odour may become a problem, especially if hygiene is poor.

It has become normal these days for girls to start puberty at about seven and boys nine years. Therefore, this body odour should not come as a surprise especially when accompanied by other puberty features like more prominent muscles.

You should not be stopping your son from bike riding, a good form of exercise in this era of fighting obesity in children. You should encourage him to bathe more, wash his clothes, dry and iron them well more often.

You may as well have caused anxiety in the boy by telling him to stop biking because he smells. Hence more sweating and body odour. You should have instead merely encouraged his personal hygiene curb this problem that is a scourge to the youth.

Dear Doctor,
My young sister is on contraceptives and healthy. However, sometimes she develops constipation and parts of her body like the feet and fingers turn dark. What can I do to help her? Thanks,
Gerald

Dear Gerald,
Although most women who take contraceptives may have no side effects, a few may be plagued by nausea, constipation, on and off bleeding and patchy darkening of skin like happens in pregnancy (mask of pregnancy).

The hormonal changes accompanying both pregnancy and oral contraceptive use are usually to blame. This can affect any part of the body but is generally found on sun-exposed areas of the face. Melasma often fades over several months after stopping oral contraceptives, but may return on resumption of contraceptives and in some people, the hated darkening never entirely disappears.

In a few cases, this condition may develop in women who are neither pregnant nor taking oral contraceptives. It is therefore important for your sister to visit her family planning clinic for further advice. Stopping to take contraceptives without an alternative is likely to lead to unplanned pregnancy and the problems associated with it.

Meanwhile, increasing on fruit, vegetable, and water intake as well as answering the urge to go to toilet as quickly as it happens can help. Use of laxatives should however be discouraged especially in a pregnant woman unless advised by your doctor.

Dear Doctor,
In 1982, I went to have my usual bath, when my skin immediately started itching me up to date. I have sought treatment everywhere with no relief. As I was growing up, my skin started itching so much that it felt like I was on fire. The last treatment I got was from Kololo Hospital where I was given high doses of prednisolone and some tablets I later on learnt were for pressure. I developed a fast heart beat and was advised to stop taking the medication. I am very confused, please advise me.
Humphrey Atuhaire

Dear Humphrey Atuhaire,
You have developed an allergy to water. This problem may come regardless of the temperature of water (whether hot or cold). Many people with your kind of allergy may have other kinds of allergy for instance, that of the skin, nose, eyes or asthma.

Being a drug, prednisone (prednisolone) has side effects especially if taken in high doses for too long. However, many people may have no, or minor side effects.

The side effects include increased appetite with weight gain, susceptibility to infections or worsening of those already existing, sweating, mood changes, nervousness with increased heartbeat, diabetes, among others. Though hypertension can eventually develop with this drug, it is likely that you had it before treatment and it worsened.

Please bathe for the shortest time possible and dry yourself properly afterwards. However, see your doctor again for further advice about the allergy and continued monitoring or even treatment of your pressure.

Answers by Dr Vincent Karuhanga